Q: Can Risperdal Have Life Long Effects on my Cognitive Abilities?
I have been diagnosed with bipolar but do not go through the manic
stages, maybe except for bursts of energy but not often that. i am usually
depressed and "very" irritable or angry. I was put on "9mgs" of risperdal for
two years and ended up falling in my gpa to a 2.oo. It has been told to me my
cognitive abilities are questionable now along with permanent td. I don't even
know if i was diagnosed in a proper way. Can this high dose of risperdal have a
life long affect on my cognitive abilities. I am now on lamictal, trileptal,
zoloft, and xanax, and requip for the td. The xanax is the only one that seems
to keep me in a calm mood. I need help with this because i cannot get any
doctors around here to listen to me. When i started failing in school and
blinking really hard along with jaw movement and clentching my teeth, I asked
the dr then to take me off of it and was ignored. I was just considered
lolly-gaggin around with my school work and basically jus t being a pain. I am
now currently off of the risperdal but am still having problems with school,
such as not processing what i read and putting two and two together, as well as
having a hard time responding to questions, as it takes me a while to answer.
I have been accussed of not putting forth an effort in counseling and wasting
the counselors time because it takes me forever to respond.
Dear K’ --
Considerable research attention is now going into the cognitive impairments
experienced by people with bipolar disorder. From that research, it is becoming
fairly clear that cognitive impairment is part of the condition itself, not
necessarily from medications. However, medications can certainly also cause
cognitive impairment in iety of ways. Even lamotrigine (Lamictal), which I
favor because of its lack of weight gain or other long-term problems, can cause
cognitive impairment (particularly at doses higher than 200 mg). Certainly
risperidone can interfere with thinking, although I'm not aware of any evidence
implicating it in causing permanent cognitive problems.
experts generally seem to be operating on the basis of a working theory that
keeping symptoms to an absolute minimum is the best way to prevent further
cognitive impairment. The problem is that getting symptoms down to zero, or
close to zero, is not easy for many people.
another bit of info that might be useful: some people with bipolar disorder can
experience agitation and irritability (and problems sleeping, which you did not
describe, but might be having) not only from the mood disorder itself, but also
from antidepressants. This has been called "acid syndrome" :
Antidepressant-induced Chronic Irritable Dysphoria. So you may need to include
on your list of options, as you consider where to go from your current
treatment, the idea of tapering off the antidepressant as a means of potentially
lowering the irritability and agitation you are experiencing. Do not under any
circumstances consider doing this on your own. This is a very controversial
idea. You can read more about it on my page about
Antidepressant Controversies, which has many of the references that should
be considered (the whole page is fairly technical; I wrote it as much for
doctors as for patients, as a means of summarizing evidence in favor of my views
on many of these controversies. Be aware that the page represents my views, not
a consensus among psychiatrists).
If you are
working on making sure that communication with your psychiatrist is effective,
and a 2-way street. That's good. This can take a lot of work. Some people are
in a position to try a different psychiatrist if they can't get that kind of
communication. Others have to work with the person they have as best as
possible. Some thoughts on this challenge can be found on my webpage about
Talking with Doctors.
with the process -
Published January, 2010